The most common side effect of medicine

Q: I think my medicine is upsetting my stomach. Is there anything I do about that? 
I can really relate, as I remember taking an antibiotic that really bothered my stomach. I felt queasy, and there was a peculiar taste in my mouth. While taking it, a fresh cup of coffee with cream tasted rancid, and I couldn’t look at food without cringing. 
The most commonly reported side effect of medications is "upset stomach," which in medical terms is called "gastritis”. Having gastritis means that you may have any or all of the following: queasiness, stomach pain, stomach cramping, stomach burning, loose stools, or nausea. 
Gastritis is very common when taking medicines. Every single medicine has been reported to cause stomach upset in at least some people, and some medications cause more stomach irritation than others. 
Antibiotic medications are one of the most common causes of stomach irritation. While some antibiotics are relatively gentle on your gastrointestinal (GI) system, others have reputations for causing significant GI side effects. One time I had a dental infection that took three different antibiotics to cure, each one  causing more stomach upset and intestinal distress than the previous one.
Three years ago, one of my molars became infected. My dentist prescribed me Antibiotic Number 1: penicillin, which caused queasiness for a few hours after each dose. Although I took it faithfully, it wasn't able to conquer the infection. One week later, I was back in the dentist's office, getting a root canal. Oy.
My tooth still hurt after the root canal, so I was given Antibiotic Number 2: a more powerful version of penicillin, called amoxicillin plus clavulanate. The clavulanate part of that antibiotic is famous for causing stomach pain and cramping. I became nauseated for several hours after each dose, and it made my food and drink taste funny. 
Unfortunately, Antibiotic Number 2 didn't work. In a last-ditch attempt to save my tooth, I was switched to Antibiotic Number 3: clindamycin. Clindamycin has a reputation of not being gentle on your stomach and intestinal system. Taking the clindamycin made my stomach hurt and caused considerable queasiness for the first 3 hours after taking each dose four times a day. While on clindamycin, just thinking about food made my stomach cramp up, and just about the time I started to feel better, it was time to take my next dose.
What causes medicines to make your food taste so bad? 
Most antibiotics are designed to spread throughout your tissues and are present in small amounts in your saliva. I experienced the awful taste in my mouth while on an antibiotic because I was tasting the medicine in my saliva.
To minimize stomach upset, unless you are told otherwise, always take your medicines with food. Except for some bone-building drugs like alendronate (Fosamax®) and risedronate (Actonel®), nearly all medicines can be taken with food. One exception is the thyroid supplement levothyroxine, also called Synthroid® or Levothroid®. Levothyroxine is absorbed more completely when you take it before you eat, compared with taking it with food. 
Here Are 4 Ways to Help Relieve Stomach Upset Caused by Your Medicine:
1. Take your pills last.
Always try to take the offending medicine near the end of your meal, not at the beginning. You’ll be able to dilute the effects of the drug much better if your stomach already has food in it instead of taking your pill with the first few bites of your meal or snack.
2. Dilute your medicine.
Take the irritating medicine with a full glass of fluid, either water, juice, or milk. Try to avoid washing it down with a carbonated drink like pop or soda, which is very acidic and can aggravate instead of relieving stomach distress triggered by the medicine. 
3. Space them out.
 If you’re taking more than one medicine that causes stomach irritation, avoid taking them simultaneously. Instead, take medications that can cause stomach irritation at least two to three hours apart. 
4. Ask for another medicine.
If you vomit after taking your medicine, don’t panic. If it’s been at least 45 minutes since you swallowed it, most of it has already reached your system and you DON’T need to re-dose. If you took it less than 30 minutes ago, try taking it again after making sure you have both food and fluid in your stomach. 
If your medicine is an antibiotic, if you vomit it despite taking it with food, inform your doctor right away to get a different one.
 
Dr. Louise Achey, Doctor of Pharmacy, is a 40-year veteran of pharmacology and author of Why Dogs Can’t Eat Chocolate: How Medicines Work and How YOU Can Take Them Safely. Check out her NEW website TheMedicationInsider.com for daily tips on how to take your medicine safely. ®2020 Louise Achey

 

User menu

NCW Media Newspapers